Texas, 2009

Damaging Wind in Texas, June 2, 2009

June 2, 2009 · NWS LCH · 1 event in 1 county or zone

Widely scattered thunderstorms developed during the morning hours across southeast Texas and continued into the afternoon. A localized microburst struck the Southeast Texas Regional Airport in Nederland, producing a wind gust of 73 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Widely scattered thunderstorms developed during the morning hours across southeast Texas and continued into the afternoon. A localized microburst struck the Southeast Texas Regional Airport in Nederland, producing a wind gust of 73 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 2, 12:18 PM CST, 1 hour earlier.

Area forecast discussion, Jun 2, 12:18 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
118 PM CDT TUE JUN 2 2009

.AVIATION...
STORMS OVER SOUTH-CENTRAL LOUISIANA ARE MOVING OFF TO THE
NORTHEAST AND LOOKS TO MOVE OUT OF LFT AND ARA IN THE NEXT
HOUR OR TWO...WHILE AT BPT STORMS ARE MOVING TOWARDS THE SE
TEXAS REGIONAL AIRPORT AND LOOKS TO BE IN THE VICINITY BY 19
OR 20Z. HAVE INCLUDED TSTMS MOVING INTO LCH LATER IN THE DAY
FROM THE WEST. THUNDERSTORM COMPLEX LOOKS TO BE MOVING TO THE
NORTH EAST. MVFR/IFR IN AND AROUND TSTMS THIS AFTN.

&&

.PREV DISCUSSION... /ISSUED 1014 AM CDT TUE JUN 2 2009/

UPDATE...

ONSHORE FLOW CONTINUES TO INCREASE MOISTURE LEVELS ACROSS THE AREA
WITH THE 12Z KLCH SOUNDING SHOWING A DRAMATIC RISE IN PWAT TO
NEARLY 1.5 INCHES...ALONG WITH CONSIDERABLE INSTABILITY. ALTHOUGH
A SIZABLE CAP EXISTS AROUND 800MB...CONVECTION HAS HAD NO PROBLEM
DEVELOPING ALL ACROSS THE COASTAL WATERS THIS MORNING WITH SOME
SIZEABLE THUNDERSTORMS NOTED. WITH BROAD ROTATION NOTED IN A FEW
STORMS THIS MORNING AND VEERING WIND PROFILE ON 12Z KLCH
SOUNDING...WATERSPOUT FORMATION IS LIKELY TODAY AND HAVE ISSUED
STATEMENTS HIGHLIGHTING THE POTENTIAL. HAVE ADJUSTED AND RAISED
POPS ACROSS SOUTHERN ZONES BASED ON LATEST RADAR TRENDS...WITH
HIGHEST POPS IN ACADIANA. EXPECT SHOWER AND THUNDERSTORM ACTIVITY
TO CONTINUE TO SPREAD INLAND TO THE I-10 CORRIDOR THROUGH THE
MORNING WITH SOME ACTIVITY REACHING NORTHERN ZONES DURING THE
AFTERNOON HOURS.

SHAMBURGER

PREV DISCUSSION... /ISSUED 639 AM CDT TUE JUN 2 2009/

AVIATION...
WEAK BOUNDARY STRETCHES ACROSS THE COASTAL PARISHES AND COUNTIES
FROM NEAR PATTERSON TO BEAUMONT...DELINEATING WEAK NORTHEASTERLY
FLOW TO THE NORTH...INCLUDING SOUTHERN TAF SITES...AND
SOUTHEASTERLY FLOW TO THE SOUTH. THIS BOUNDARY HAS BEEN A FOCUS
FOR A FEW SHOWERS AND AN ISOLATED THUNDERSTORM EARLY THIS MORNING
AS INDICATED BY KLCH 88D. INCLUDED VCSH FOR SOUTHERN TAF SITES
THIS MORNING AS THIS BOUNDARY GRADUALLY WASHES OUT...ALLOWING WINDS
TO BECOME SOUTHEASTERLY AREAWIDE BY 15-16Z. IN ADDITION...SOME
LIGHT PATCHY FOG HAS DEVELOPED THIS MORNING AT KAEX AND KLCH
(WHERE A QUICK STEP OUTSIDE INDICATED SOME SMOKE WAS MIXED IN).

FOR THE REMAINDER OF THE DAY...GENERALLY VFR CONDITIONS ARE
EXPECTED. A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE
THIS MORNING INTO THE AFTERNOON. AT THIS TIME...WILL CONTINUE WITH
VCTS AT TAF SITES...BUT MAY HAVE A BETTER CHANCE (AND THUS NEED TO
ADD A PROB OR TEMPO GROUP) AT KLFT AND KARA LATER TODAY WHERE BETTER
MOISTURE AND INSTABILITY WILL BE LOCATED. ACTIVITY SHOULD DIMINISH
THIS EVENING WITH WINDS BECOMING LIGHT.

PREV DISCUSSION... /ISSUED 409 AM CDT TUE JUN 2 2009/

SYNOPSIS...

A STATIONARY WARM FRONT WILL EXTEND EAST-TO-WEST ALONG THE LOUISIANA
COAST LATER TODAY...WASHING OUT BY WEDNESDAY.

A MIDWEST COLD FRONT WILL ADVANCE INTO THE LAKES REGION OF SOUTHEAST
TEXAS BY WEDNESDAY EVENING...BEFORE EXITING SOUTH CENTRAL LOUISIANA
JUST BEFORE NOON ON THURSDAY.

FURTHER-UP...A DEEP CUT-OFF LOW JUST OFFSHORE NORTHERN CALIFORNIA
CONTINUES TO DRIFT SOUTH AND EAST. SEVERAL PACIFIC SHORTWAVES
ASSOCIATED WITH THIS CUT-OFF...ARE PROPAGATING EAST-NORTHEAST
THROUGH DESERT MEXICO TO ACROSS SOUTHEAST TEXAS AND LOUISIANA.

CHANGES ARE ANTICIPATED ON WEDNESDAY...AS A SHARP RIDGE BUILDS
ACROSS THE GREAT BASIN...IN RESPONSE TO FURTHER DEEPENING OF THE
CUT-OFF LOW. THE PACIFIC SHORTWAVES WILL BE DIVERTED NORTHWARD
AROUND THE RIDGE...BEFORE EMERGING OUT OF THE COLORADO FRONT
RANGE...TRAVELING SOUTHEAST.

DISCUSSION...

FOR TODAY...ADVECTING GULF AIR WILL ASCEND SLANTWISE UPON ENCOUNTERING
THE STATIONARY FRONT AT THE COAST. CLOUDS WILL INCREASE ALONG WITH
RAIN CHANCES. ISOLATED MORNING SHOWERS OR THUNDERSTORMS WILL
BECOME MORE SCATTERED IN THE AFTERNOON...AS PASSING PACIFIC
SHORTWAVES AUGMENT THE GENTLE LIFT ASSOCIATED WITH THE UPGLIDING
(OR SLANTWISE ASCENDING) GULF AIR.

DESPITE THE ABOVE REASONING...CONFIDENCE IN TODAYS FORECAST IS
LOW...DUE TO ONGOING CONVECTIVE FEEDBACK PROBLEMS ASSOCIATED WITH
THE GFS GUIDANCE. THE GFS DEPICTS A GRID-SCALE THUNDERSTORM...ITS
SIZE ENCOMPASSING THE NORTHERN HALF OF THE GULF OF MEXICO.  THIS
GRID-SCALE THUNDERSTORM INDUCES FRONTAL-WAVE CYCLOGENESIS ON THE
STATIONARY FRONT...VICINITY THE MOUTH OF THE MISSISSIPPI RIVER.

CONSEQUENTLY...I WILL RELY ON PERSISTENCE FOR THE RAIN CHANCES
AND THE WIND SPEED AND WIND DIRECTION.

FOR TONIGHT...EXPECT MOST CONVECTIVE ACTIVITY TO CEASE. THE
OVERNIGHT TEMPERATURES WILL BE RUNNING A FEW DEGREES ABOVE NORMAL.

FOR WEDNESDAY AND WEDNESDAY NIGHT...SLANTWISE ASCENDING GULF AIR WILL BE
IN PLACE. THE PRIMARY CHANGE WILL BE THE APPEARANCE OF SHORTWAVES
EMANATING OUT OF THE COLORADO FRONT RANGE. THE MORE FAVORABLE
WESTERLY SHEAR ASSOCIATED WITH THE COLORADO SHORTWAVES MAY ORGANIZE
THE CONVECTION...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS.

HOWEVER...CONFIDENCE ONCE AGAIN REMAINS LOW...DUE TO THE CONVECTIVE FEEDBACK
PROBLEM. THE GFS DEPICTS ANOTHER GRID-SCALE THUNDERSTORM...ITS SIZE
ENCOMPASSING THE EASTERN HALF OF TEXAS BY WEDNESDAY EVENING.

OUTLOOK...

A MIDWEST HIGH WILL BUILD IN BEHIND THE DEPARTING FRONT ON THURSDAY.
THE POST FRONTAL STRATUS (OR WRAP-AROUND CLOUDS) WILL LINGER INTO
THE EVENING HOURS ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  71  87  69  86 /  30  10  40  40  30
KBPT  87  72  87  70  86 /  30  10  40  40  30
KAEX  89  67  88  68  86 /  20  10  40  40  20
KLFT  88  70  87  69  86 /  30  10  40  40  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 2, 3:30 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CDT TUE JUN 2 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-031100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
430 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MORNING SHOWERS OR THUNDERSTORMS WILL BECOME MORE
SCATTERED IN THE AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MIDWEST COLD FRONT WILL ADVANCE INTO THE LAKES REGION OF SOUTHEAST
TEXAS BY WEDNESDAY EVENING...BEFORE EXITING SOUTH CENTRAL LOUISIANA
JUST BEFORE NOON ON THURSDAY. SHOWERS AND THUNDERSTORMS WILL BE
BETTER ORGANIZED WEDNESDAY AND WEDNESDAY EVENING...TAPERING OFF
WITH PASSAGE OF FRONT. SEVERE WEATHER IS NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 2, 8:35 AM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
935 AM CDT TUE JUN 2 2009

LAZ041>045-051>055-TXZ215-216-021800-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-JEFFERSON-
ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY...
LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA...
MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE
935 AM CDT TUE JUN 2 2009

...TROPICAL FUNNEL CLOUDS AND WATERSPOUTS POSSIBLE TODAY...

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA THIS MORNING. MEANWHILE...THE VERTICAL WIND PROFILE OVER
THE AREA IS LIGHT AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS AND WATERSPOUTS.

TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT LIVED AND DO NOT REACH
THE GROUND...AND TYPICALLY FORM WHERE RAIN COOLED BOUNDARIES...
KNOWN AS OUTFLOW BOUNDARIES INTERSECT. IF THE FUNNEL CLOUD BECOMES
MORE SEVERE AND REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND
A TORNADO WARNING WILL LIKELY BE ISSUED.

WATERSPOUTS ARE ALSO USUALLY SHORT LIVED AND FORM UNDERNEATH
DEVELOPING SHOWERS AND THUNDERSTORMS IN THE COASTAL LAKES...
BAYS...AND WATERS OF THE NORTHERN GULF OF MEXICO. WATERSPOUTS CAN
BE DANGEROUS TO BOATS...AND MARINERS SHOULD MOVE AWAY FROM ANY
WATERSPOUTS IF THEY ARE ENCOUNTERED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.

SHAMBURGER

The radar

The Lake Charles radar (KLCH), 80 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 2, 1:18 PM CST
Where
Jefferson County, (Bpt)beaumont-Pt Art
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
29.950, -94.020

The KBPT ASOS measured a wind gust of 73 mph from a localized microburst. No damage was reported at the Southeast Texas Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183684.